Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 235, NWS Nashville, TN

June 21, 1997Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 1997, 7:01 AM CDT for Hickman County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 7:01 AM CDT (12:01 UTC)
Expired
Jun 21, 1997, 7:30 AM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Hickman County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:10 AM CDTThunderstorm Wind 50Centerville, TNLocal law enforcement reported 3 trees were blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS1 KBNA 211202 RRA
SVRBNA
TNC081-211230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
701 AM CDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...HICKMAN COUNTY
 
AT 7 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
AETNA...ABOUT 10 MILES SOUTH OF CENTERVILLE. THE STORM WAS MOVING
NORTHEAST AT AROUND 20 MILES AN HOUR...AND WILL REACH DUCK RIVER BY 720
AM AND JONES VALLEY BY 725 AM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:06 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 2:06 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 AM CDT SAT JUN 21 1997

MAIN FCST PROBLEM THIS ISSUANCE WL BE IF WE SHOULD ADD PCPN CHCS FOR
SUNDAY.

MDLS BRNG SFC CDFNT SLOWLY SWD TO SRN MO-ILL-INDIANA BY 00Z MON AND
MAIN EFFECT UNTIL THEN WL BE SOME WIDELY SCTD TSRA ACRS FA.
BOTH FAN AND NGM GUID GIVE FA ARND 25-30 PCT POP THRU SUNDAY MNLY IN
AFTN...HOWEVER...UNTIL SUNDAY WOULD RECOMMEND THAT WE LEAVE CURRENT
FCST GENERALLY AS IS IN TERMS OF PCPN CHCS.

MCS ACTIVITY MOVG SLOWLY SEWD INTO IA ERLY THIS AM ALNG FNTL BNDRY
AND NRN MS TSRA DVLPMT...BOTH ALNG THETA-E AXIS AREAS...WL STAY AWAY
FM FA UNTIL THE FNTL BNDRY TO THE NW GETS CLOSER.

BLV THAT BY SUN AFTN/EVE THAT FA WL BE CLOSE ENOUGH TO THE TSRA DVLPMT
ALNG SLOWLY SEWD SINKING WK CDFNT THAT WE SHUD SEE MORE CLDS/MAYBE SOME
LEFT-OVER TSRA ESP IN NRN PTNS OF FA BY LATE SUN AFTN/EVE HRS.
.
WL RECOMMEND FOR NOW THAT WE PUT IN 20-30 PCT POP FOR THE NRN PTNS OF
FA FOR SUN AFTN AND GNRLY KEEP FM NR MURFREESBORO SWD DRY. WL ALSO
RECOMMEND THAT WE PUT IN SAME LOW POP FOR PLATEAU COUNTIES...ESP IN NRN
SECTIONS.

AS FOR TEMPS...WL STAY CLOSE TO THE NGM THRU THE FCST PERIODS AS IT HAS
BEEN RELATIVELY CLOSE THE LAST FEW DAYS.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:54 AM CDTSevere Thunderstorm WarningOHXMarion51 min
Jun 21, 12:14 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr
Jun 21, 2:09 PM CDTSevere Thunderstorm WarningOHXStewart36 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.